Hail, Griggs
- When
- July 15, 2:10 AM CST
- Where
- Griggs County, 0.83 mi SW of Hannaford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.310, -98.190
The combination of upper and lower jet support led to some nocturnal thunderstorms across southeast North Dakota and west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The combination of upper and lower jet support led to some nocturnal thunderstorms across southeast North Dakota and west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 7:50 PM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 850 PM CDT THU JUL 14 2011 .DISCUSSION...STILL NOT QUITE SURE HOW TONIGHT IS GOING TO PLAY OUT. ACTIVITY TO KEEP AN EYE ON IS ACROSS NW SOUTH DAKOTA ALONG WARM FRONT...AND EASTERN MONTANA NEAR COLD FRONT. MODELS GENERALLY AGREE WITH INCREASING INSTABILITY ACROSS THE SOUTHERN FA OVERNIGHT...MAKING IT POSSIBLE THAT ONE OF THESE CONVECTIVE CLUSTERS COULD ARRIVE INTO THE FA LATER TONIGHT. THINK THE MOST PROBABLE SCENARIO IS THE ACTIVITY IN SOUTH DAKOTA WILL REMAIN SOUTH OF THE FA (RUC INDICATES NOSE OF LLJ WILL REMAIN ACROSS NORTHERN SOUTH DAKOTA). THUS...WOULD NEED TO WATCH ACTIVITY CURRENTLY ACROSS MONTANA. THIS WOULD MAKE THUNDER ARRIVAL CLOSER TO 09Z-12Z ACROSS THE SW FA. CONFIDENCE IN SEVERE POTENTIAL STILL TOO LOW FOR T+ MENTION. FEEL CONFIDENT ENOUGH TO LOWER POPS UNTIL MIDNIGHT. && .AVIATION... BIG ISSUE IS MVFR AND IFR CEILINGS. CONTINUED LOW LEVEL MOIST ADVECTION WOULD ARGUE FOR SLOW EXPANSION OF IFR AND LOWER MVFR CIGS TONIGHT INTO FRIDAY MORNING. ALSO TSTM CHANCES LATE TONIGHT INTO FRIDAY MORNING WILL INCREASE BUT TOO LOW CONFIDENCE IN TIMING AND LOCATION TO PUT TSRA IN ANY TAF SITE AT THE MOMENT. && .PREV DISCUSSION... /ISSUED 255 PM CDT THU JUL 14 2011/ SHORT TERM... MAIN CHALLENGES IN THE SHORT TERM WILL BE CONVECTIVE CHANCES AND THE IMPENDING HEAT AND HUMIDITY. MODELS IN DECENT AGREEMENT TODAY AND WILL FOLLOW A BLEND. TONIGHT...CLOUDS NOW COVERING MOST OF THE FA AND THEY HAVE HELD DOWN TEMPS PRETTY SIGNIFICANTLY. THESE LOW CEILINGS AND SOME PATCHY FOG EXTEND WELL DOWN INTO EASTERN SD AND SOUTHERN MN. DECENT SFC TEMP GRADIENT EXISTS OVER WESTERN AND CENTRAL SD WHERE IT HAS BEEN CLEAR MOST OF THE DAY. TEMPS IN THIS AREA ARE IN THE UPPER 80S AND LOW 90S WITH DEW POINTS IN THE 70S. SFC BASED CAPE VALUES THERE ARE 4000 J/KG PLUS BASED ON LATEST SPC MESO ANALYSIS. 700MB TEMPS THERE ARE +12/13 AND ONLY A FEW CELLS HAVE FORMED SO FAR. THIS WILL BE ONE AREA TO WATCH WITH ANOTHER AREA BACK OVER MONTANA CLOSER TO THE UPPER TROUGH. SPC ISSUED A SWOMCD EARLIER TALKING ABOUT CONVECTIVE TRENDS IN THIS AREA. THE ENTIRE AREA TONIGHT WILL BE IN GENERAL SOUTHWEST FLOW WITH SOME PIECES OF UPPER LEVEL ENERGY KICKING OUT. SPC DID MENTION ONE PIECE IN NORTHEAST WY WHICH COULD MOVE ACROSS THE SOUTHERN FA LATE TONIGHT AND PUSH INTO WEST CENTRAL MINNESOTA BY MIDNIGHT. APPEARS TO BE SUFFICIENT SHEAR TO SUPPORT SOME STORMS TONIGHT ESPECIALLY ACROSS THE SOUTHERN FA. BETTER SUPPORT ACROSS THE SOUTH TONIGHT TOO IN THE FORM OF THE LOW LEVEL JET/WARM ADVECTION AND LOWEST SHOWALTER INDICES. ALL SAID THINK THAT CONVECTIVE CHANCES WILL BE BEST ACROSS THE SOUTHWEST FA LATER THIS EVENING AND SPREADING ACROSS THE FAR SOUTH AFTER MIDNIGHT. COULD BE SOME SEVERE BUT WILL HOLD OFF ON MENTIONING IN THE FORECAST FOR NOW. SHOULD HAVE SOME TIME TO MONITOR AS IT SHOULD FORM TO THE WEST OR SW OF HERE. FRI-SUN...WOULD EXPECT SOME SORT OF WEAKENING TSTM COMPLEX OR GENERAL TSTMS ON FRI MORNING. DO NOT HAVE A REAL GOOD FEEL FOR FRI AFTERNOON WITH BUILDING 700MB TEMPS. JUST LEFT SOME SCATTERED CHANCES FRI AFTERNOON AS A RESULT. SPC HAS MOST OF THE FA IN A SLIGHT RISK FOR SEVERE AND MENTIONS BEST CHANCES FOR ANY OF THIS TO BE LATE AFTERNOON AS THE CAP TRIES TO WEAKEN. THINK CHANCES MAY BE BETTER BY EVENING ACROSS THE SOUTH AND SOUTHEAST FA AS NOCTURNAL TSTMS SOMETIMES HAVE BETTER LUCK IN THESE SCENARIOS. THINK THIS CONVECTION SHOULD BE OUT OF THE AREA ON SAT AND PULLED OUT PCPN CHANCES FOR NOW. COULD BE MORE NOCTURNAL CONVECTION SAT NIGHT ALONG AND NORTH OF HIGHWAY 2. LONG TERM (MON-THU)... HOT AND HUMID WEATHER WILL BE THE FEATURE THIS PERIOD AS CENTER OF 500 MB RIDGE BUILDS A BIT NORTHWARD WHILE 500 MB UPPER TROUGH OVER PACIFIC NORTHWEST MOVES A BIT NORTH AS WELL. THIS WILL PUT FCST AREA ON SOUTHERN FRINGES OF MAIN STORM TRACK AND ON NORTHERN EDGE OF 700 MB WARM TEMPS AND CAP. THIS WILL MAKE CHANCES FOR THUNDERSTORMS QUITE DIFFICULT...WITH BEST CHANCES OVER NORTHERN PARTS OF THE FCST AREA. THERE IS SOME MODEL CONSENSUS OF MONDAY BEING DRY...THEN CHC OF STORMS OVER NORTHERN SECTIONS TUES AFTN AND CWA WIDE ON WEDNESDAY AS WEAK BOUNDARY/FRONT MAY SAG SOUTHWARD. CONFIDENCE IN PRECIPITATION CHANCES AND PLACEMENT IS QUITE LOW HOWEVER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 524 AM CDT THU JUL 14 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 524 AM CDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT UP TO A QUARTER OF AN INCH OF RAINFALL WILL BE POSSIBLE. AFTER A BREAK IN PRECIPITATION DURING THE LATE MORNING AND AFTERNOON...THUNDERSTORMS WILL AGAIN REDEVELOP TONIGHT ALONG A WARM FRONT APPROACHING THE SOUTH DAKOTA BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE I-94 CORRIDOR. WITH MOIST UNSTABLE AIR MOVING INTO THE AREA AND STRONG WINDS ALOFT...SOME OF THE STORMS COULD BECOME SEVERE OVERNIGHT. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE...MAINLY OVER WEST CENTRAL MINNESOTA INTO THE EARLY MORNING HOURS ON FRIDAY. THERE IS A CHANCE FOR SCATTERED THUNDERSTORM REDEVELOPMENT IN THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. PRECIPITATION CHANCES WILL DECREASE OVER THE WEEKEND...BUT TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO 100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG AND SOUTH OF THE I-94 CORRIDOR. JR
The Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the first event began at 08:09 UTC.
4 thunderstorm wind, 3 hail, 2 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Numerous 3 to 4 inch diameter tree branches were blown down around town.
A tornado was briefly viewed wrapped in heavy rains as it approached the northeast corner of Valley City. The tornado became entirely wrapped in heavy rains and downburst winds as it tracked for about three miles across northern portions of Valley City. Numerous large tree limbs and branches were broken down around town. Peak winds were estimated at 95 mph. The downburst winds affected a much wider path.
Many tree branches and power lines were blown down.
Nickel to quarter sized hail fell.
Some minor street flooding occurred in Valley City.
Several three to five inch diameter tree branches were broken down in a shelterbelt.
Numerous large tree branches and limbs were broken down by strong winds. Sporadic power outages were also observed.
A wall cloud with funnel were reported.
An observer measured 2.80 inches of rain over the past 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331786, 313584, 331787, 313585, 313586, 313591, 313587, 331788, 313589, 313590, 331789.